Experience With Depakote

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Undone
Regular Member


Date Joined May 2005
Total Posts : 44
   Posted 1/13/2006 1:39 PM (GMT -7)   
Hello everyone, I'm looking for anyone who has had experience with this medication. More specifically I have heard that this med will cause massive weight gain. I am 33 year old male, diagnosed with BP-2, mixed, rapid cycler (lot's of fun), currently on Seroquel 300mg daily. My Pdoc would like my to go on Lithium (I am totally agains it) or this Depakote. I would just like to hear experiences people have had with this med, good and bad.

Thanks in advance for any replies

Undone

SMSIRL
Veteran Member


Date Joined Aug 2005
Total Posts : 1061
   Posted 1/13/2006 9:34 PM (GMT -7)   
I was on Depakote for all of two days but had severe reaction to it. This was just me - most people don't have the reaction I did. Indeed, the majority of people I know on it swear by it. I've been on tegratol, Li+, and Lamictal. Tegretol didn't do the business - Li+ no problems and Lamictal no problems. Still on both + Seroquel. I was on Respiradal before - NOT GOOD for me. Seroquel alone doesn't give adequate stability it does require Li+ and/or one of the other mood stablisers. Otherwise in my experience one is cruising for a bruising.

els
Veteran Member


Date Joined Oct 2005
Total Posts : 4031
   Posted 1/15/2006 4:27 AM (GMT -7)   
Good Morning Undone!  Unfortunately Depakote will cause weight gain.  This is a side effect of most if not all of the anti psychotics on the market right now.  If you are beginning on Depakote or any of these medications it is very important to try to eat right, a low-fat diet and exercise. Good luck with with it. ~elisha
 
 

Putter
Regular Member


Date Joined May 2005
Total Posts : 204
   Posted 1/15/2006 11:30 AM (GMT -7)   
Hello Undone,
Just wanted to throw in my two cents on the whole depakote debate. I am on depakote and have had fantastic results. Everyone seems to have their little magic pills and for me its depakote. It did cause some weight gain in the beginning, but once I levelled out and got stable, I was able to lose the weight. The big thing for me is that it helps to level me out so I'm not bouncing all over the place and I can keep on an even keel. I'm relatively med-sensitive so I usually only take about 187mg/day. I don't have a lot of side effects with it, and when I do need other medication, it seems to help the other medication work better so I don't need as much of the other stuff. I have a pretty sensitive stomach and the depakote isn't particularly upsetting - it might be because I take a low dose. I do have blood levels checked every couple of months, but I've never had any trouble.
If you're paying out of pocket, its usually pretty cheap - otherwise there is a generic version that will be covered by insurance.
I'm a big supporter of mood stabilizers because they have helped me so greatly, so hopefully you'll find one that works well for you.
Take care,
Putter

Undone
Regular Member


Date Joined May 2005
Total Posts : 44
   Posted 1/15/2006 12:29 PM (GMT -7)   
Thanks to everyone who replied!! I realize that I have to weigh the pro's and cons's of taking this med but I am deathly worried about the weight gain issue. I have put alot of time and energy to maintain a fit and healthy lifestyle and putting on weight is a MAJOR concern for me. I was on Risperdal for about a month, ate properly and still put on just over 14 pounds (IN A MONTH!!) which in turn caused me major stress and depression. I really don't know what to do....I'm so tired of everything, I just wish I would wake up one day and never have to deal with this "illness" ever again. I feel a venting session starting here so I will end this post before I go rambling on.

Thanks again

sissyzmom
New Member


Date Joined Jan 2006
Total Posts : 1
   Posted 1/20/2006 7:35 PM (GMT -7)   

Hi,

It has been several years since I tried Depakote.  It seemed to work for several months then it stopped working.  I know you said that you do not want to go on lithium, but I have been on it for 5 years and it has worked great for me.  It does cause you to gain weight, but you have to ask what your priorities are.  Last year my doc added Cymbalta to my meds.  Its great, it works on both the emotional and physical symptoms.  Good Luck.


Wotan
Regular Member


Date Joined Jun 2005
Total Posts : 462
   Posted 1/22/2006 8:11 PM (GMT -7)   
Dear UNDONE----I, too, was
..asked to go on either Lithium or Depakote.   Both toxic!!!    Tell your pdoc you wanna try NEURONTIN.......it's fairly new as mood stabilizer (Anti-convulsant)--very "well tolerated"---in other words--very few side effects--no blood tests needed.    Ask about it---trying it can't hurt.   I'm on a lite dose---100mg  Twice/day---most people on between 300-1,500mg daily---no side effects.  Try it---Good luck & get back---Regards-Robert

Undone
Regular Member


Date Joined May 2005
Total Posts : 44
   Posted 1/25/2006 5:39 PM (GMT -7)   
Thanks for the advice....I will be sure to mention it to my doctor when I see him next. I will let you know what happens.

Undone

Jade11
Regular Member


Date Joined Feb 2006
Total Posts : 105
   Posted 2/2/2006 11:10 AM (GMT -7)   
I used to take Depakote, and I didn't have a very good experience with it.  First of all it did not seem to work right away. Then it caused my hair to become thinner.  Hair loss is a side effect of this medication.  My hair went from being very thick to almost thin hair.  It was not just me that noticed it either.  Once I changed meds my hair went back to its original thickness.
 
I ended up going on Lithium and it works much better for me.  I have been on it for almost 3 years, and it has kept me completely stable.  I really don't experience any big side effects with Lithium.  I guess Lithium sounds like this scary drug but I find that it actually works pretty well.

kmber72
Regular Member


Date Joined Feb 2006
Total Posts : 42
   Posted 2/7/2006 7:30 PM (GMT -7)   
I am with Jade in that I too took Depakote for a while and it just didnt do right. I was taking 1500mgs a day along with 1000mgs of Serzone... 40 mgs of celexa... this combination just didnt mix well for me at all. I stayed manic, regardless. Along with having panic attacks weekly, sometimes daily.
I know my pdoc meant well, but he just wasnt able to deliver the result I needed. Perhaps it was just a bad experience, but I know that I vow not to be placed on Depakote again just in case.
I now take Risperdal along with Wellbutrin and Lexapro..... am still tweaking and changing some of the antidepressants.. but am quite stable now for the most part.
Good Luck with you!!
"I doubt sometimes whether a quiet and unagitated life would have suited me--- yet, I sometimes long for it."   ~Byron

New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, December 11, 2016 6:58 AM (GMT -7)
There are a total of 2,736,309 posts in 301,366 threads.
View Active Threads


Who's Online
This forum has 151462 registered members. Please welcome our newest member, barbarwhit.
205 Guest(s), 12 Registered Member(s) are currently online.  Details
John_TX, Rebel_runner, Fl Drifter, TotesMagotes, mrs. george, ASAdvocate, U B Tough, ks1905, fightUC, franko63, LMusings, iPoop


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer